Iowa, 2024Damaging Winds in Iowa, June 17, 2024
June 17, 2024 · NWS FSD · 6 events in 3 counties and zones
Thunderstorms erupted late evening on June 16 along a slightly elevated boundary with 2500-3500 J/kg MUCAPE and 30-35 knots of deep-layer effective shear. Initial storms quickly became widespread along the boundary from south central to east central South Dakota and evolved into a large bow echo, which moved through southwest Minnesota and northwest Iowa with numerous reports of damaging winds…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms erupted late evening on June 16 along a slightly elevated boundary with 2500-3500 J/kg MUCAPE and 30-35 knots of deep-layer effective shear. Initial storms quickly became widespread along the boundary from south central to east central South Dakota and evolved into a large bow echo, which moved through southwest Minnesota and northwest Iowa with numerous reports of damaging winds mainly along and south of Interstate 90.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 17, 1:06 AM CST, 19 minutes earlier. Its key messages:
- Heavy rain continues to move through the Tri-State area this morning, with fairly widespread 1-3" totals expected and locally higher amounts.
- Severe weather risk has diminished somewhat, with a more narrowed focus for large hail and some gusty winds along the Missouri River and then portions of northwest Iowa and southern Minnesota.
- Continued uncertainty for severe weather risks for Monday, given cloud cover, lingering showers, and warming low-lvl temperatures. Lingering elevated hail risks may continue through the morning hours, with some renewed potential later this afternoon.
- A progressive front moves through on Tuesday, bringing yet another risk for strong storms and locally heavy rainfall.
- An unsettled week is ahead, with numerous thunderstorm risks into next weekend. The risk for locally heavy rainfall will be possible each day, with slightly more muted severe weather risks with lower shear.
Area forecast discussion, Jun 17, 1:06 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
206 AM CDT Mon Jun 17 2024
.KEY MESSAGES...
- Heavy rain continues to move through the Tri-State area this
morning, with fairly widespread 1-3" totals expected and locally
higher amounts.
- Severe weather risk has diminished somewhat, with a more narrowed
focus for large hail and some gusty winds along the Missouri River
and then portions of northwest Iowa and southern Minnesota.
- Continued uncertainty for severe weather risks for Monday, given
cloud cover, lingering showers, and warming low-lvl temperatures.
Lingering elevated hail risks may continue through the morning
hours, with some renewed potential later this afternoon.
- A progressive front moves through on Tuesday, bringing yet
another risk for strong storms and locally heavy rainfall.
- An unsettled week is ahead, with numerous thunderstorm risks into
next weekend. The risk for locally heavy rainfall will be possible
each day, with slightly more muted severe weather risks with lower
shear.
&&
.DISCUSSION...
Issued at 204 AM CDT Mon Jun 17 2024
TONIGHT: Convection continues to track east across the Tri-State
area. Generally the severe weather risks have lessoned as the
strong mass convergence really gave no opportunity for storms to
stay very discrete. Most guidance has also been focused far too
north through the night, with the true effective low-lvl front
focused south of I-90. Perhaps some residual severe weather
risks will be possible along the Missouri River and then into
portions of NW Iowa into Southern Minnesota, where instability
is a bit higher, DCAPE remains nearly 1000 J/KG, and effective
shear is AOA 40 KTs. However the greatest risk tonight will
remain in the form of heavy rainfall. At this point, see no
reason why convection will jog northward as some of the high
resolution guidance suggests. Also, stronger shortwave energy
continues to approach north central Nebraska, which will travel
along the elevated boundary and continue the focus for heavy
rain along and just north of the Missouri River and then further
east into northern Iowa through 12Z.
TODAY: We'll need to wait for the Nebraska shortwave to slide east
before some weakening of deeper lift takes place. This may not
happen until nearly mid-morning. However, with broad southwest
flow and continued overrunning of the elevated boundary,
persistent shower and thunderstorm development may continue
north of the surface front through at least early to mid
afternoon. Speaking of that surface front, it's current location
south of the CWA may remain stationary until afternoon when
some gradual retreat will begin in the afternoon. Convection
risks later this afternoon and evening remain extremely
conditional, partially due to continued capping over the CWA
through the day, and the absence of deep synoptic lift. For now,
will keep PoPs lower into the late afternoon hours, and
temperatures cooler through the day due to cloud cover.
TONIGHT: With the increase of the LLJ early in the evening, this
could pose a risk for convection to develop along and north of the
retreating warm front over northeastern SD. An additional focus
point would be along a north to south oriented cold front in
central South Dakota. However, unless a subtle wave sneaks
through the Plains (ala the ECMWF) the best synoptic forcing is
likely to take shape northwest of the CWA, so will only maintain
a low chance PoP. The return of southerly surface flow behind
the retreating warm front is likely to keep overnight low
temperatures very warm and humid through the region.
TUESDAY AFTERNOON-WEDNESDAY NIGHT: Uncertainty on where the surface
cold front ends up Tuesday afternoon, but most guidance keeps
this in our area (along/east of I-29) with the main surface low
off to the north. Plenty of convergence along the front with
lift by the evening hours as mid level wave and upper jet begin
to track over the eastern half of the forecast area. Lots of
warm and moist air ahead of the surface front; however,
soundings show a fairly capped environment so afternoon/evening
convection may be more elevated and tied to either the 850 mb or
700 mb front. Regardless, storms during Tuesday afternoon
through night could be strong to severe. Main threats would be
large hail and heavy rainfall. Can't rule out strong wind gusts,
but this looks to be a secondary threat especially if storms
are elevated. Prevailing storm motion is essentially parallel to
the front so training storms could be a concern if the front is
more slow moving. PWATs approach 2" which with days of
rainfall, additional heavy rain could quickly pose issues with
flooding. Stay weather aware.
Showers and storms linger through Wednesday night as a couple of
weak waves pass across the southwesterly flow regime and are
supported by the right entrance of the upper jet. Some uncertainty
with the subtle waves moving through the overall flow pattern. Not
much in the way of instability during this time, so severe weather
Wednesday into Wednesday night currently looks unlikely. Cooler
temperatures look to prevail.
THURSDAY ONWARD: Unsettled continues to be the theme of the forecast
into next weekend with the blocking high remaining in place over the
Mid Atlantic to TN Valley. Numerous waves/troughs swing through the
mid level pattern, with the upper jet either overhead or just north.
Models vary in the timing/location of each wave, but generally
expect shower/storm chances to continue. Temperatures near
normal.&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1127 PM CDT Sun Jun 16 2024
Storms have developed as of 17.04z from just north of KFSD
stretching southwest into northwestern NE. Expect storms to
continue developing and slowly moving northeast through the
overnight hours. Large hail and heavy rainfall are possible.
Expect MVFR and lower conditions with any storms. MVFR to
possibly IFR stratus expected tomorrow with additional rounds of
showers and storms through the period. Lower confidence in
convective timing after daybreak Monday. Winds shift to more
southerly through the period with gusts up to 30 knots. Could
see some low level winds shear area wide after sunset Monday
(18.01-02z) but given the expected gusts have omitted for now.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...Dux/SG
AVIATION...SG
Hazardous weather outlook, Jun 16, 2:58 AM CST, 22 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
358 AM CDT Sun Jun 16 2024
IAZ020>022-031-032-NEZ013-014-SDZ071-171000-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
358 AM CDT Sun Jun 16 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...Today and Tonight
A front focused along Highway 20 may be a focus point for isolated
to scattered thunderstorms late Sunday afternoon and evening. If
storms can develop, they will pose a risk of golf ball size hail
and 60 mph winds.
Additional thunderstorms are expected to develop after dark and
into Monday morning, though some uncertainty remains on the exact
location of development. Any storm overnight will be capable of
producing 2 inch diameter hail and very heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Friday.
Isolated thunderstorms may be possible late Monday afternoon, and
a strong storm could be possible before activity moves northward
overnight.
A very active weather pattern is likely through the next week,
with several chances for thunderstorms capable of marginal severe
weather and locally heavy rainfall. One slightly higher risk for
severe storms may develop Tuesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening through early Monday
morning.
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>070-171000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-
358 AM CDT Sun Jun 16 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Thunderstorms are expected late Sunday evening into Monday
morning. Scattered strong to severe storms are possible, with
the greatest risks of large hail up to and greater than 2 inches
in diameter and 60 mph winds. Additionally, slow moving storms
could produce locally heavy rainfall of 2 to 4 inches which could
lead to flooding or brief flash flooding. There remains some
uncertainty on where storms may develop.
.DAYS TWO THROUGH SEVEN...Monday through Friday.
Thunderstorms are expected to continue through at least early
Monday afternoon. While some storms could still produce hail up to
golf ball size, the greatest risk will come from locally heavy
rain and potential flooding.
Additional thunderstorms may begin to develop late Monday
afternoon and Monday evening, with the greatest focus for storms
west of the James River. Golf ball size hail and 60 mph winds may
be possible in this activity.
A very active weather pattern is likely through the next week,
with several chances for thunderstorms capable of marginal severe
weather and locally heavy rainfall. One slightly higher risk for
severe storms may develop Tuesday afternoon and evening along and
east of Interstate 29.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late Sunday evening through mid-
morning Monday.
Thunderstorm Wind, Osceola
- When
- June 17, 1:25 AM CST to 1:29 AM CST
- Where
- Osceola County, 3.66 mi NE of Sibley
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.430, -95.710
Thunderstorm wind gusts up to 59 mph were measured by the Iowa Road Weather Information System site RSYI4 near Sibley.
Thunderstorm Wind, Sioux
- When
- June 17, 1:25 AM CST to 1:28 AM CST
- Where
- Sioux County, 1.47 mi NNW of Orange City Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.000, -96.080
Thunderstorm wind gusts up to 60 mph were measured by the Iowa Road Weather Information System site RTNI4 near Orange City.
Thunderstorm Wind, Dickinson
- When
- June 17, 1:56 AM CST to 2:00 AM CST
- Where
- Dickinson County, 2.13 mi SSW of Lake Park
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.440, -95.330
Thunderstorm wind gusts to 59 mph were measured by a personal weather station in Lake Park.
Thunderstorm Wind, Dickinson
- When
- June 17, 1:59 AM CST to 2:03 AM CST
- Where
- Dickinson County, 1.38 mi S of Lake Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.450, -95.320
Two cars were damaged at one residence and at least two other homes have trees and branches down on the buildings with minor damage due to thunderstorm wind gusts.
Thunderstorm Wind, Dickinson
- When
- June 17, 2:02 AM CST to 2:05 AM CST
- Where
- Dickinson County, 1.66 mi ENE of Wahpeton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.410, -95.140
Thunderstorm wind gusts uprooted a 4 foot diameter cottonwood tree.
Thunderstorm Wind, Dickinson
- When
- June 17, 2:07 AM CST to 2:11 AM CST
- Where
- Dickinson County, 0.85 mi SW of Orleans
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.460, -95.090
Thunderstorm wind gusts up to 60 mph were measured by a personal weather station near Orleans.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, June 17 to 23, 20242 deaths · $23 million · 1 event
- Strong Wind in Illinois, June 17, 20241 death · 1 injured · 1 event
- Flash Flooding and Hail in Ohio, June 17 to 20, 20243 injured · $363,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Wisconsin, June 17, 2024$300,000 · EF1 · 7 events
- Wildfire in California, June 17 to 28, 2024$700,000 · 2 events
- Wildfire in Colorado, June 17 to 20, 2024$500,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 17 to 18, 2024$153,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 17, 202450 kt wind · 54 events
- Damaging Winds in Michigan, June 17, 2024$75,000 · 52 kt wind · 2 events
- Damaging Winds in New York, June 17, 2024$31,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Wisconsin, June 17, 2024$55,000 · 1.5 in hail · 5 events
- Damaging Winds in Indiana, June 17, 2024$54,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195838, 1195839, 1195843, 1195841, 1195842, 1195840.